Texas, 2004

Heavy Snow in Texas, November 1 to 2, 2004

November 1 to 2, 2004 · NWS AMA · 4 events in 4 counties and zones

A vigorous low pressure system in the upper atmosphere over southwest Texas moved northeast toward the southern Texas panhandle while a very cold air mass remained in place. and six to seven inches fell in Canyon and Hereford.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous low pressure system in the upper atmosphere over southwest Texas moved northeast toward the southern Texas panhandle while a very cold air mass remained in place. Heavy snowfall occurred across the southwest and south-central Texas panhandle where Amarillo reported eight to nine inches...Vega reported eight inches...and six to seven inches fell in Canyon and Hereford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 1, 4:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 1, 4:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CST MON NOV  1 2004

CORRECTED WATCH/WARNING/ADVISORY TIMES

.DISCUSSION...

VERY STRONG UPPER LOW HAS BEEN STEADILY DROPPING SOUTHWARD
OVER THE COURSE OF THE DAY MONDAY...DIGGING SUBSTANTIALLY FURTHER
THAN EARLIER MODEL RUNS SUGGESTED. IN ADDITION...THE UPPER SYSTEMS
EASTWARD PROGRESS HAS BEEN MUCH LESS THAN ANTICIPATED. THIS SLOWING
HAS BEEN AIDED BY THE SEPARATION OF THE LOW FROM THE NORTHERN STREAM
FLOW AND THE JET CONTINUING TO MAINTAIN ITSELF ALONG THE WESTERN EDGE
OF THE TROUGH. THE GFS MOVES THE LOW EASTWARD ON TUESDAY MUCH MORE
RAPIDLY TUESDAY AFTERNOON/EVENING...WITH THE JET RACING OFF TOWARD
THE EAST...WHICH DOES NOT SEEM REALISTIC GIVEN CURRENT TRENDS. SO
KEPT THE ETA SOLUTION AS THE FAVORED MODEL FOR OVERALL SYSTEM
EVOLUTION AND STRUCTURE...WHICH IS NOW IN AGREEMENT WITH THE MORE
REALISTIC AND CONSISTENTLY SLOWER UKMET SOLUTION.

REPORTS OF SNOW ACROSS PARTS OF THE WESTERN TEXAS PANHANDLE ARE NOT
YET GIVING WAY TO ACCUMULATION. BUT AS THE COLD AIR LINGERS AND
EVAPORATION HELPS TO COOL THE LOWER LAYERS...SHOULD SEE SNOWFALL
PERSIST AND EVENTUALLY STICK. SNOWFALL WILL BE AIDED IN THE NORTHWEST
BY ISENTROPIC LIFT...AND COULD BRING UP TO THREE INCHES TO THE
NORTHWEST ZONES. IN THE SOUTHWEST...WHERE SNOWFALL WILL BE SUPPORTED
BY LIFT ASSOCIATED WITH THE UPPER LEVEL SYSTEM...THE SLOWER SYSTEM
SHOULD HELP THE SNOW LINGER MUCH LONGER THAN PREVIOUSLY THOUGHT.
COULD CONSEQUENTLY SEE SOME BANDS OF SIGNIFICANT SNOWFALL ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE THROUGH TUESDAY EVENING. HAVE ISSUED A
WINTER STORM WARNING FOR THREE TO FIVE INCHES FOR THE SOUTHWESTERN
ZONES.

WITH EXPECTED HEAVY SNOWFALL ACROSS THE SOUTHWEST ZONES...AND DECENT
ACCUMULATIONS IN THE NORTHWEST ALSO...HAVE INTRODUCED MUCH LOWER MAX
TEMPS IN THESE LOCATIONS FOR WEDNESDAY OWING TO EXPECTED
CONTINUED SNOW COVER.

MADE MICROSCOPIC CHANGES IN DAY 4...BUT NO CHANGES TO THE EXTENDED
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     30  36  27  47 /  80  80  60  20
BEAVER       35  37  26  57 /  80  80  30  20
BOISE CITY   23  35  23  46 /  80  80  20  10
BORGER       33  38  28  47 /  80  80  50  20
BOYS RANCH   31  36  25  48 /  80  80  40  10
CANYON       31  35  26  47 /  80  80  60  20
CLARENDON    35  39  31  55 /  80  80  70  30
DALHART      26  34  24  50 /  80  80  30  10
GUYMON       30  36  23  51 /  80  80  30  10
HEREFORD     30  35  25  45 /  80  80  50  10
LIPSCOMB     38  40  28  56 /  80  80  50  30
PAMPA        34  37  30  54 /  80  80  60  20
SHAMROCK     39  42  32  56 /  80  80  70  30
WELLINGTON   39  43  34  56 /  80  80  70  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING THROUGH 6AM WEDNESDAY FOR
     TXZ011-012-016-017.
     SNOW AND BLOWING SNOW ADVISORY THROUGH 12PM TUESDAY
     FOR TXZ001-002-006.
     SNOW AND BLOWING SNOW ADVISORY THROUGH 6PM TUESDAY
     FOR TXZ003-007-008-013-018.
     WIND ADVISORY IN EFFECT UNTIL MIDNIGHT FOR
     TXZ003-007-008-011-012-013-016-017-018.
     WIND ADVISORY IN EFFECT UNTIL MIDNIGHT FOR
     TXZ004-005-009-010-014-015-019-020.
OK...SNOW AND BLOWING SNOW ADVISORY THROUGH 12PM TUESDAY
     FOR OKZ001-002.
     WIND ADVISORY IN EFFECT UNTIL MIDNIGHT FOR
     OKZ003.

&&

KRAMAR
Hazardous weather outlook, Nov 1, 1:00 PM CST, 5 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON NOV 1 2004

OKZ001>003-TXZ001>020-021200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THIS AFTERNOON AND
TONIGHT FOR THE WESTERN OKLAHOMA AND NORTHWESTERN TEXAS PANHANDLES.
A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT TONIGHT FOR THE CENTRAL
AND SOUTHWESTERN TEXAS AND OKLAHOMA PANHANDLES. SNOWFALL OF UP TO 4
INCHES IS POSSIBLE IN THE ADVISORY AREA.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON INTO TONIGHT FOR THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SNOW ADVISORY CONTINUES UNTIL 6 PM TUESDAY FOR THE CENTRAL AND
SOUTHWESTERN TEXAS PANHANDLE.

DRILLETTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Deaf Smith

When
November 1, 6:00 PM CST to November 2, 6:00 PM CST
Where
Deaf Smith forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Heavy Snow, Oldham

When
November 1, 6:00 PM CST to November 2, 6:00 PM CST
Where
Oldham forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Heavy Snow, Potter

When
November 1, 6:00 PM CST to November 2, 6:00 PM CST
Where
Potter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Heavy Snow, Randall

When
November 1, 6:00 PM CST to November 2, 6:00 PM CST
Where
Randall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425540, 5425541, 5425542, 5425543.